Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 181, NWS Shreveport, LA

June 17, 2021McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 17, 2021, 5:33 PM CDT for McCurtain County, Oklahoma. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2021, 5:33 PM CDT (22:33 UTC)
Expired
Jun 17, 2021, 6:15 PM CDT
In force
42 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 107 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:47 PM CDTTSTM WND DMG1 E Battiest, OKA PICTURE WAS POSTED TO SOCIAL MEDIA OF A LARGE HARDWOOD TREE THAT WAS SNAPPED FROM ITS TRUNK NEAR BATTIEST. OTHER TREES WERE DOWNED NEAR BATTIEST AS WELL.
Jun 17, 5:47 PM CDTHAIL 1Battiest, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WUUS54 KSHV 172233
SVRSHV
OKC089-172315-
/O.NEW.KSHV.SV.W.0181.210617T2233Z-210617T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
533 PM CDT Thu Jun 17 2021

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Northwestern McCurtain County in southeastern Oklahoma...

* Until 615 PM CDT.

* At 533 PM CDT, a severe thunderstorm was located 14 miles southwest
  of Octavia, or 31 miles southeast of Clayton, moving west at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Public.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bethel, Battiest, Pickens, Mount Herman and Sherwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3451 9470 3427 9472 3425 9505 3451 9505
TIME...MOT...LOC 2233Z 094DEG 17KT 3437 9487 

HAIL...1.00IN
WIND...60MPH
 
$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:02 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 17, 3:02 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
302 PM CDT Thu Jun 17 2021

.SHORT TERM.../Tonight through Friday Night/

Another round of showers and thunderstorms will propagate
southwest across our northwestern zones after sunset, staying
mostly north of the I-30 corridor and quickly weakening. Higher
amounts of cloud coverage that previously kept temperatures
slightly lower during the day will also serve to bring
temperatures down tonight as they diminish. Areas further east
from the diffuse frontal boundary will cool down below the
70-degree mark with dew points in the mid-60s (a nice reprieve
from Gulf moisture). This break will be short-lived as Gulf
moisture begins its return on east-southeasterly winds ahead of a
tropical disturbance moving gradually closer to the Gulf Coast by
Friday afternoon. Until the disturbance's closest approach,
ridging will have the predominant influence over conditions across
the Ark-La-Tex, suppressing chances of precipitation outside of
our southernmost zones. Highs in the mid-90s are once again
expected with dew points returning back above the mid-60s by the
evening. By Friday night, moisture associated with the tropical
disturbance will continue to slowly shift inland, reaching a
larger portion of our southeastern parishes with a higher chance
of precipitation. With that said, this moisture will stay south of
the I-20 corridor for the night, keeping lows in the low 70s.
Winds over our eastern parishes will gain a more east-
northeasterly component as they will be nearest to the tropical
circulation. /16/

.LONG TERM.../Saturday through Thursday/

The much advertised tropical low currently brewing in the Bay of
Campeche should make landfall on the Northern Gulf Coast near or
just before sunrise Saturday morning. While many of the details,
including the track, of this system remain uncertain, the model
guidance continues to agree that the vast majority of the rain with
this tropical low will be east of the forecast area. While the
probability of rain remains high, the chances for high precip
amounts is much lower. In fact, the highest totals should be just
under an inch, most likely located southeast of a line from Monroe
to Colfax. However, as mentioned above, a great deal of uncertainty
remains, and a shift in the track to the west may bring higher
rainfall totals into the area, but this should mainly be limited to
portions of Louisiana. The tropical low should move well east of the
area by Sunday. However, a rich plume of moisture extending from the
remnants of this system will trail westward across the area, so
scattered showers and thunderstorms will be possible during the day
Sunday.

The flow aloft will quickly transition to northwesterly Sunday
night/early Monday morning. A strong shortwave trough moving will
help to drive a rather strong cold front rapidly southward and
across the area early next week. The GFS is on the order of 12-18
hours faster compared to the slower ECMWF. This forecast generally
favors a compromise which was reflected well by the NBM. Widespread
convection is likely as the front moves across the region late
Monday and into Tuesday. I have more confidence in these rain
chances than I do with the earlier tropical system.

The cold front should either stall or become somewhat diffuse near
the Interstate 10 corridor before rapidly lifting northward across
the region on Wednesday bringing a good chance for scattered diurnal
convection. More rain chances are expected on Thursday in the form
of both afternoon sea breeze convection and possible activity
steered southward by the northwest flow from the Central Plains.

CN

&&

.PREV DISCUSSION... /issued 1250 PM CDT Thu Jun 17 2021/

AVIATION...

For the 17/18Z TAF update, VFR vis/cigs are expected for all
terminals through most of the period as the weak frontal boundary
nearly bisects the Ark-La-Tex airspace. The main exceptions to
this involve afternoon -SHRA/-TSRA convection arriving from 17/21Z
to 18/00Z across our northwest airspace, potentially impacting
KTXK with MVFR vis/cigs. Otherwise, cumulus fields are also likely
to redevelop across our airspace. East-southeasterly surface
winds to the southeast of the front will persist until the end of
the period as the first hints of moisture/cloud cover associated
with the tropical disturbance arrives by 18/14Z. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  94  73  93 /   0   0  10  30
MLU  68  93  72  86 /   0  10  20  60
DEQ  70  93  69  93 /  10   0   0  10
TXK  71  93  72  92 /  10   0   0  20
ELD  68  94  70  90 /   0   0   0  30
TYR  71  92  72  93 /   0   0   0  20
GGG  68  92  71  91 /   0   0  10  30
LFK  69  94  73  93 /   0  10  10  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

16/09/16
Hazardous weather outlook, Jun 17, 4:23 AM CDT, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
423 AM CDT Thu Jun 17 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
423 AM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

As a tropical system in the Gulf of Mexico nears the south
Louisiana Gulf Coast sometime Friday Night, showers and a few
thunderstorms will increase across portions of Deep East Texas
into Northern and Northeastern Louisiana. At this time the
heaviest rainfall associated with this landfalling tropical
disturbance appears to be east of our region but this will
continue to be watched closely as the storm develops and moves
northward this week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

13

In the hours before

Special weather statement, Jun 17, 5:16 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
516 PM CDT Thu Jun 17 2021

OKZ077-172245-
McCurtain OK-
516 PM CDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCCURTAIN COUNTY
UNTIL 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Octavia, or 33 miles northwest of De Queen, moving
west at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bethel, Battiest, Pickens, Mount Herman and Sherwood.

LAT...LON 3445 9469 3427 9470 3425 9505 3451 9505
TIME...MOT...LOC 2215Z 093DEG 23KT 3437 9479

05

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:00 PM CDTSevere Thunderstorm WarningSHVMcCurtain60 min
Jun 17, 4:35 PM CDTSevere Thunderstorm WarningSHVMcCurtain40 min
Jun 17, 5:16 PM CDTSpecial Weather StatementSHVMcCurtain29 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.